Printable Page Headline News   Return to Menu - Page 1 2 3 5 6 7 8 13
 
 
New Risk for Police in Opioid Crisis   05/27 09:29

   BEL AIR, Md. (AP) -- As Cpl. Kevin Phillips pulled up to investigate a 
suspected opioid overdose, paramedics were already at the Maryland home giving 
a man a life-saving dose of the overdose reversal drug Narcan. Drugs were easy 
to find: a package of heroin on the railing leading to a basement; another 
batch on a shelf above a nightstand.

   The deputy already had put on gloves and grabbed evidence baggies, his usual 
routine for canvassing a house. He swept the first package from the railing 
into a bag and sealed it; then a torn Crayola crayon box went from the 
nightstand into a bag of its own. Inside that basement nightstand: even more 
bags, but nothing that looked like drugs.

   Then -- moments after the man being treated by paramedics came to -- the 
overdose hit.

   "My face felt like it was burning. I felt extremely light-headed. I felt 
like I was getting dizzy," he said. "I stood there for two seconds and thought, 
'Oh my God, I didn't just get exposed to something.' I just kept thinking about 
the carfentanil."

   Carfentanil came to mind because just hours earlier, Phillips' boss, Harford 
County Sheriff Jeffrey Gahler, sent an email to deputies saying the synthetic 
opioid so powerful that it's used to tranquilize elephants had, for the first 
time ever, showed up in a toxicology report from a fatal overdose in the 
county. The sheriff had urged everyone to use extra caution when responding to 
drug scenes.

   Carfentanil and fentanyl are driving forces in the most deadly drug epidemic 
the United States has ever seen. Because of their potency, it's not just 
addicts who are increasingly at risk -- it's those tasked with saving lives and 
investigating the illegal trade. Police departments across the U.S. are arming 
officers with the opioid antidote Narcan. Now, some first responders have had 
to use it on colleagues, or themselves.

   The paramedic who administered Phillips' Narcan on May 19 started feeling 
sick herself soon after; she didn't need Narcan but was treated for exposure to 
the drugs.

   Earlier this month, an Ohio officer overdosed in a police station after 
brushing off with a bare hand a trace of white powder left from a drug scene. 
Like Phillips, he was revived after several doses of Narcan. Last fall, 11 SWAT 
officers in Hartford, Connecticut, were sickened after a flash-bang grenade 
sent particles of heroin and fentanyl airborne.

   Phillips' overdose was eye-opening for his department, Gahler said. Before 
then, deputies didn't have a protocol for overdose scenes; many showed up 
without any protective gear.

   Gahler has since spent $5,000 for 100 kits that include a protective suit, 
booties, gloves, and face masks. Carfentanil can be absorbed through the skin 
and easily inhaled, and a single particle is so powerful that simply touching 
it can cause an overdose, Gahler said. Additional gear will be distributed to 
investigators tasked with cataloguing overdose scenes -- heavy-duty gloves and 
more robust suits.

   Gahler said 37 people have died so far this year from overdoses in his 
county, which is between Baltimore and Philadelphia. The county has received 
toxicology reports on 19 of those cases, and each showed signs of synthetic 
opioids.

   "This is all a game-changer for us in law enforcement," Gahler said. "We are 
going to have to re-evaluate daily what we're doing. We are feeling our way 
through this every single day ... we're dealing with something that's out of 
our realm. I don't want to lose a deputy ever, but especially not to something 
the size of a grain of salt."

   Other changes for Harford deputies include carrying bigger doses of Narcan 
-- four milligrams instead of single-milligram doses. Because synthetic opioids 
are so potent, more of the antidote is necessary to reverse an overdose. 
Deputies have also been instructed not to try to field test drugs from overdose 
scenes; instead, they send it to a lab.

   Todd Edwards, a spokesman for the Drug Enforcement Administration in 
Baltimore, said drug users and officers are encountering fentanyl and 
carfentanil because the substances can be easily ordered over the internet, and 
dealers only need to mix a tiny amount into a batch of heroin in order to 
significantly stretch their supply.

   Edwards said the DEA is trying to spread the word about fentanyl, 
carfentanil and something called "gray death," which is a mixture of both, plus 
heroin and other substances. Edwards said agents are working with medical 
examiners' offices, police and community organizations to increase awareness. 
But because of the scope of the problem, it's a struggle.

   Despite the warnings, Phillips was shocked by the power of the poison he was 
exposed to.

   "Even though I did the same thing on this call that I'd done on 100 other 
calls, and all those other times I was fine, this time I wasn't," he said. 


(KA)

 
Copyright DTN. All rights reserved. Disclaimer.
Powered By DTN